Woman Dies after Taking Weight Lose Pills

By on September 20, 2014

Overdose of ‘slimming pills’ apparently led to death of a 30-year-old woman in Chhindwara district of Madhya Pradesh.

Deceased Sita Nagwanshi, resident of Nolakhapa village, was admitted at district hospital by her family members on Wednesday morning where she died after a few hours. Doctors said she suffered a cardiac arrest.

Sita’s family said they were still clueless on the circumstances that led to her death and requested a probe. Matter then was informed to police and autopsy was done.

However a doctor was informed by her husband that Sita was reeling under depression because of obesity and was consuming some unknown fat-burning pills for the last two weeks.

“Going by what her family told me, I am personally of the opinion that overdose of the unknown wright-loss drug killed her,” said a health officer wishing anonymity.

Dr Nerendra Hanote who conducted postmortem said detailed analysis was required to ascertain circumstances that led to her death. “I am not in a position of give any definite opinion now. Samples would be sent for forensic analysis,” Dr Hanote told TOI.

There are several medical shops in Chhindwara and adjoining Nagpur in Maharashtra where such pills are being sold over the counter.

According to Indore based bariatric surgeon Dr Mohit Bhandari, “There have been several reports of death due to the so-called fat burning pills in the state. Drugs like Sibutramine suppress appetite and block the reuptake of neurotransmitters to trick the brain into thinking the stomach was full. They were extremely dangerous”.

He said placebos and steroids are being sold in the name of weight-loss drugs across the state.

In 2010, Drug Controller General of India (DCGI) had issued notices to all state drug controllers directing them to suspend licenses granted to manufacturers for sales, manufacturing and distribution of sibutramine, R-sibutramine and their formulations with immediate effect. The decision to stop manufacturing of the drug was taken in the wake of the studies suggesting higher risk of heart diseases from the use of this drug.

 

About EKELEME JUDITH OLUCHI

Leave a Reply

Your email address will not be published. Required fields are marked *

WP-Backgrounds Lite by InoPlugs Web Design and Juwelier Schönmann 1010 Wien